ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Penetration of hydromagnetic energy deep into the magnetosphere

Wolfe, A and Uberoi, C and Russell, CT and Lanzerotti, LJ and MacLennan, CG and Medford, LV (1989) Penetration of hydromagnetic energy deep into the magnetosphere. In: Planetary and Space Science, 37 (11). pp. 1317-1325.

Full text not available from this repository. (Request a copy)
Official URL: http://dx.doi.org/10.1016/0032-0633(89)90103-7


Magnetometer data, acquired on spacecraft and simultaneously at high and low latitudes on the ground, are compared in order to study the propagation characteristics of hydromagnetic energy deep into the magnetosphere. Single events provide evidence that wave energy at L ∼ 3 can at times be only one order of magnitude lower than at L ∼ 13. In addition, statistical analyses of the H-component groundbased data obtained during local daytime hours of 17 July-3 August 1985 show that wave amplitudes at L ∼ 3 are generally 10-30 times lower than at L ∼ 13. The L-dependence of near-equator magnetic field fluctuations measured on ISEE-2 show a sharp drop in energy near the magnetopause and a more gradual fall-off of energy deeper inside the magnetosphere. Such high levels of wave power deep in the magnetosphere have not been quantitatively understood previously. Our initial attempt is to calculate the decay length of an evanescent wave generated at a thick magnetopause boundary. Numerical calculations show that fast magnetosonic modes (called magnetopause and inner mode) can be generated under very restrictive conditions for the field and plasma parameters. These fast compressional modes may have their energy reduced by only one order of magnitude over a penetration depth of about 8RE. More realistic numerical simulations need to be carried out to see whether better agreement with the data can be attained.

Item Type: Journal Article
Publication: Planetary and Space Science
Publisher: Elsevier Science
Additional Information: Copyright of this article belongs to Elsevier Science.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 16 Jul 2010 10:48
Last Modified: 07 Jul 2011 06:43
URI: http://eprints.iisc.ac.in/id/eprint/30330

Actions (login required)

View Item View Item